Alert archive / Idaho / Red Flag Warnings in 2017
Red Flag Warning 12, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Aug 30, 2017, 3:54 AM MDT for 19 counties in Idaho. It took effect at Aug 30, 2017, 9:00 AM MDT. It was in force for 18 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 30, 2017, 3:54 AM MDT (09:54 UTC)
- In effect from
- Aug 30, 2017, 9:00 AM MDT
- Expired
- Aug 31, 2017, 3:09 AM MDT
- In force
- 18 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bear Lake County, ID, Blaine County, ID, Boise County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Custer County, ID, Franklin County, ID, Idaho County, ID, Jerome County, ID, Lemhi County, ID, Lincoln County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID, Twin Falls County, ID, Valley County, ID
The radar
The Pocatello radar (KSFX), 68 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 6:11 PM MDT | NON-TSTM WND GST 50 | 9 W Slate Creek, ID | MESONET STATION PLFI1, PITTSBURG LND RAWS. |
| Aug 30, 9:25 PM MDT | TSTM WND GST 45 | 1 Sse Arco, ID | MESONET STATION ARLARC, ARCO ARL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 9.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 3909 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
236 WWUS85 KPIH 300954 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 354 AM MDT Wed Aug 30 2017 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING THROUGH 6 AM THURSDAY MORNING FOR SCATTERED THUNDERSTORMS AND LIGHTNING FOR SOUTHEAST IDAHO FIRE WEATHER ZONES 425 AND 427... ...RED FLAG WARNING IN EFFECT FROM NOON TODAY THROUGH 6 AM tHURSDAY MORNING FOR SCATTERED THUNDERSTORMS AND LIGHTNING IN SOUTHEAST IDAHO FIRE WEATHER ZONES 413...422...475 AND 476... IDZ425-427-302100- /O.UPG.KPIH.FW.A.0006.170830T1800Z-170831T0500Z/ /O.NEW.KPIH.FW.W.0012.170830T1500Z-170831T1200Z/ Middle Snake River Valley/Twin Falls BLM north of the Snake River- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 354 AM MDT Wed Aug 30 2017 ...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 AM MDT THURSDAY FOR SCATTERED THUNDERSTORMS AND LIGHTNING FOR FIRE WEATHER ZONES 425 AND 427... The National Weather Service in Pocatello has issued a Red Flag Warning, which is in effect from 9 AM this morning to 6 AM MDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...The Middle Snake River Valley and Southern Sawtooth Forest area. * WIND...Outflow wind gusts of 35 mph expected near thunderstorm outflow. * HUMIDITY...Minimum 15 to 25 percent. * THUNDERSTORMS...Scattered rain showers and thunderstorms expected to develop Wednesday morning through early afternoon. A second round of showers and thunderstorms develops by early evening and continues past midnight. Thunderstorms will be a mix of dry and wet storms. A few cells may produce up to 0.20 inch rain. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. Fires may experience rapid rates of growth. Please advise the appropriate officials or fire crews in the field of the red flag warning for portions of Southeast Idaho. && $$ IDZ413-422-475-476-302100- /O.UPG.KPIH.FW.A.0006.170830T1800Z-170831T0500Z/ /O.NEW.KPIH.FW.W.0012.170830T1800Z-170831T1200Z/ Caribou Range/Caribou NF-Sawtooth Range/Northern Sawtooth NF- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 354 AM MDT Wed Aug 30 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 AM MDT THURSDAY FOR SCATTERED THUNDERSTORMS AND LIGHTNING FOR FIRE WEATHER ZONES 413, 422, 475, AND 476... The National Weather Service in Pocatello has issued a Red Flag Warning, which is in effect from noon today to 6 AM MDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...The Salmon-Challis Forest, Northern Sawtooth Forest, and Caribou Forest of Southeast Idaho. * WIND...Outflow wind gusts of 35 mph expected near thunderstorm outflow. * HUMIDITY...Minimum 15 to 25 percent * THUNDERSTORMS...Scattered thunderstorms expected to develop early Wednesday afternoon. Expected to continue through much of the evening and may not end until after midnight. A mix of wet and dry thunderstorms is expected. A few cells may produce up to 0.25 inch of rain. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. Fires may experience rapid rates of growth. Please advise the appropriate officials or fire crews in the field of the red flag warning for portions of Southeast Idaho. && $$
2 follow-up statements
856 WWUS85 KPIH 302050 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 250 PM MDT Wed Aug 30 2017 ...RED FLAG WARNING IN EFFECT UNTIL 6 AM MDT THURSDAY FOR THUNDERSTORMS AND LIGHTNING IN SOUTHEAST IDAHO FIRE WEATHER ZONES 413...422...425...427...475 AND 476... IDZ425-427-311200- /O.CON.KPIH.FW.W.0012.000000T0000Z-170831T1200Z/ Middle Snake River Valley/Twin Falls BLM north of the Snake River- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 250 PM MDT Wed Aug 30 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM MDT THURSDAY FOR THUNDERSTORMS AND LIGHTNING FOR FIRE WEATHER ZONES 425 AND 427... * AFFECTED AREA...The Middle Snake River Valley and Southern Sawtooth Forest area. * WIND...Outflow wind gusts of 35 mph expected near thunderstorm outflow. * HUMIDITY...Minimum 15 to 25 percent. * THUNDERSTORMS...Scattered rain showers and thunderstorms. Thunderstorms will be a mix of dry and wet storms. A few cells may produce up to 0.20 inch rain. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. Fires may experience rapid rates of growth. Please advise the appropriate officials or fire crews in the field of the red flag warning for portions of Southeast Idaho. && $$ IDZ413-422-475-476-311200- /O.CON.KPIH.FW.W.0012.000000T0000Z-170831T1200Z/ Caribou Range/Caribou NF-Sawtooth Range/Northern Sawtooth NF- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 250 PM MDT Wed Aug 30 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 AM MDT THURSDAY FOR THUNDERSTORMS AND LIGHTNING FOR FIRE WEATHER ZONES 413, 422, 475, AND 476... * AFFECTED AREA...The Salmon-Challis Forest, Northern Sawtooth Forest, and Caribou Forest of Southeast Idaho. * WIND...Outflow wind gusts of 35 mph expected near thunderstorm outflow. * HUMIDITY...Minimum 15 to 25 percent * THUNDERSTORMS...Scattered thunderstorms and showers. A mix of wet and dry thunderstorms is expected. A few cells may produce up to 0.25 inch of rain. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. Fires may experience rapid rates of growth. Please advise the appropriate officials or fire crews in the field of the red flag warning for portions of Southeast Idaho. && $$
913 WWUS85 KPIH 310909 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 309 AM MDT Thu Aug 31 2017 IDZ413-422-425-427-475-476-311015- /O.CAN.KPIH.FW.W.0012.000000T0000Z-170831T1200Z/ Caribou Range/Caribou NF-Sawtooth Range/Northern Sawtooth NF- Middle Snake River Valley/Twin Falls BLM north of the Snake River- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 309 AM MDT Thu Aug 31 2017 ...RED FLAG WARNING IS CANCELLED FOR SCATTERED THUNDERSTORMS AND LIGHTNING FOR SOUTHEAST IDAHO FIRE WEATHER ZONES 413, 422, 425, 427, 475, AND 476... The National Weather Service in Pocatello has cancelled the Red Flag Warning. Substantial cloud cover played a role in greatly reducing the amount of lightning observed. There remains a slight chance of isolated showers and thunderstorms on Thursday, but not significant enough to require a warning. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 30, 3:10 AM MDT, 44 minutes earlier.
Area forecast discussion, Aug 30, 3:10 AM MDT, 44 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 310 AM MDT Wed Aug 30 2017 .DISCUSSION...Best chance that we will have for storms for some time will be today. A wave will move out of Nevada later this morning and this afternoon. Models show a band of convection developing along this wave and moving east through the region today. Behind the wave, we may have enough instability for some random pop-up storms as well. Gusty 40 to 50 mph outflow winds will be possible once again, similar to what we experienced on Tuesday. Then, a trough will move into the region tonight from the Pacific Coast. Models show convection refiring across the region late this afternoon or this evening in advance of this trough. Convection will probably linger through the night and not exit the region until early Thursday morning. Might see some lingering thunderstorms redevelop Thursday afternoon along the mountain ridges across southern Custer and Lemhi and try to move east due to the combination of terrain, residual moisture and the position of the upper trough. Forecast gets hot and dry again after Thursday as the ridge reestablishes itself over the region. Valle && .AVIATION...Looks like convection will be in 2 waves today. First wave brings showers to KBYI 0800-2200Z, the second wave comes in 31/0300Z-0700Z. KSUN with similar timing but may be on and off through the day with convection moving through. KPIH, KIDA and KDIJ should begin around 19Z with no clear end until Thursday morning. Conditions mostly VFR except in showers or with clouds obscuring mountains. RS && .FIRE WEATHER...A challenging forecast today. Appears to be showers/thunderstorms in two disturbances. The first moving up from Nevada will reach the north/south Sawtooth this morning 0800-0900 hours and advances across the Eastern Highlands this afternoon. The second wave begins near Shoshone early this evening and does not clear the Eastern Highlands until Thursday morning. Airmass is unstable just about everywhere and lightning possible as well. Cloud cover could be substantial enough to keep some thunderstorms from getting started. Elected to bump the Fire Weather Watch to a Red Flag Warning for most of the mountains. A few cells today could produce up to 0.25 inch rain. Remainder of the forecast shows little change from yesterday. Pacific low pressure trough pushes moisture to the east of the state on Thursday, followed by dry conditions Friday through Monday. Early next week, models show a high pressure ridge extending into the Washington/Oregon Coast with moist and unstable air slipping into California and Oregon, then gradually into Idaho next Thursday. RS && .AIR STAGNATION...Hazy/smokey conditions remaine across the central mountains due to fires within and west of the area. Poor air quality conditions are expected to persist through Wednesday as the region remains under a weakening upper ridge. Some temporary improvement may come with increased thunderstorm activity Wednesday followed by breezy conditions Thursday behind a passing disturbance. Huston && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 9 AM this morning to 6 AM MDT Thursday for IDZ425-427. Red Flag Warning from noon today to 6 AM MDT Thursday for IDZ413- 422-475-476. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 6:58 PM MDT | Special Weather Statement | PIH | Bannock, Bingham, Power | 47 min |
Nearby
Red Flag Warnings in Idaho, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.